Drug-induced dysphagia and the high-risk effect on people with intellectual disabilities
evidence and practice    

Drug-induced dysphagia and the high-risk effect on people with intellectual disabilities

Sandra Morton-Nance Hospital liaison nurse specialist learning disability, Mid Essex Hospital Services NHS Trust, Broomfield Hospital, Essex, England

Research indicates that aspirate pneumonia as a result of dysphagia can be one of the leading causes for episodes of hospitalisation among people with intellectual disabilities (Glover and Evison 2013). Likewise, numerous studies have identified the risk factors for individuals and ascertained the strategies required to manage swallowing disorders and minimise the risks (Wright and Howseman 2013). Yet, several types of medication have been identified in the British National Formulary as having a high-risk effect on the process of swallowing, which may often be overlooked. Furthermore, the problems associated with polypharmacy indicate that adverse drug reactions can be implicated and linked to unplanned hospital admissions (Payne et al 2014).

This article highlights the need for health professionals and care providers to reduce the potential risks and side effects that prescription medications can have in relation to swallowing dysfunction in people with intellectual disabilities and who are diagnosed with long-term conditions.

Learning Disability Practice. doi: 10.7748/ldp.2019.e1955

Peer review

This article has been subject to external double-blind peer review and has been checked for plagiarism using automated software

Correspondence

sandra.mortonnance@meht.nhs.uk

Conflict of interest

None declared

Morton-Nance S (2019) Drug-induced dysphagia and the high-risk effect on people with intellectual disabilities. Learning Disability Practice. doi: 10.7748/ldp.2019.e1955

Published online: 24 January 2019

You need a subscription to read the full article